Texas, 2023Excessive Heat in Texas, July 1 to 31, 2023
July 1 to 31, 2023 · NWS EPZ · 7 events in 7 counties and zones
7 degrees warmer than any other July on record.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent upper ridge around the Borderland brought record heat to the region with the El Paso Airport recording an average monthly temperature of 91.6 degrees which was 2.7 degrees warmer than any other July on record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 10:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 30, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1143 PM MDT Fri Jun 30 2023
...New AVIATION...
.SYNOPSIS...
Issued at 156 PM MDT Fri Jun 30 2023
Expect mainly dry conditions on Saturday, although a few isolated
storms will be possible east of the Rio Grande. Temperatures will
be near 100 degrees across the lowlands. Moisture will increase
Sunday and Monday, and thus isolated to scattered thunderstorms
will be likely. By the middle of next week, dry conditions will
develop and temperatures will approach 105 degrees in the El Paso
metro.
&&
.DISCUSSION...
Issued at 156 PM MDT Fri Jun 30 2023
Expect a quiet night with temperatures in the 60s and 70s across
the urban areas as clouds slowly continue to shift east. On
Saturday, we'll have a little moisture and instability hanging on
to the far eastern (likely) fringes of the area and thus a few
isolated storms will be possible in these areas. There's a modest
combination of shear and instability across and east of the east
slopes of the Sacs, so that will be the area to keep an eye on
tomorrow.
Troughiness aloft to the northeast Saturday into Sunday will allow
moisture to sneak into the area from the east, with dews generally
in the 40s. This will foster CAPEs in the 500 to 1000 J/KG range
with scattered storms expected to form over area mtns first
(especially the Sacs) with outflow generated storms trickling
down into the lowlands. The main concerns on Sunday will be
occasional moderate to heavy rain, lightning, and maybe a storm or
two will have some hail (mainly for mountains). The environment
is not all that impressive for heavy rainfall rates (HRP ~1 or
less) so storms will have to train over the same area for a while
to produce any sort of flooding. Temperatures in El Paso will
struggle to push much over 100 degrees it seems due to the moist
conditions, clouds, and any convection/debris.
On Monday, expect a similar pattern but the northerly mid level flow
around the high pressure to the west will likely be somewhat
organized, so wouldn't be surprised to see a few moderate sub
severe storms in the mountains. We'll keep an eye.
Then Wednesday through next weekend, the heat is on once again as
high pressure nudges closer and mid level heights rise. Expect
values near 105 degrees starting as early as Wednesday. Heat
advisories likely needed for portions of the lowlands.
&&
.AVIATION...
(06Z TAFS)
Issued at 1142 PM MDT Fri Jun 30 2023
Skies mostly FEW100-250 to SKC tonight. W/NW winds AOB 10kts
through the period. VFR expected through the period.
&&
.FIRE WEATHER...
Issued at 156 PM MDT Fri Jun 30 2023
A bit of moisture and instability will remain across the far
eastern portions of the area Saturday, and thus an isolated storm
will be possible east of the Rio Grande. Humidity will be very low
west of the Rio, with single digits expected even across the
higher terrain of the Gila. Moisture increases Sunday and Monday,
with scattered thunderstorms across area mountains and mainly
isolated across the lowlands. Moderate to occasionally heavy rain
and lightning will be the main concerns. Hot, above normal
temperatures are then expected mid next week into at least next
weekend with dry conditions returning. Generally fair to good
ventilation through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 75 103 75 100 / 10 0 0 20
Sierra Blanca 70 94 66 90 / 20 30 10 40
Las Cruces 67 102 69 100 / 0 0 0 20
Alamogordo 64 99 66 96 / 0 0 10 20
Cloudcroft 51 76 51 71 / 10 10 10 40
Truth or Consequences 67 97 69 97 / 0 0 0 10
Silver City 62 92 62 92 / 0 0 0 20
Deming 61 100 63 100 / 0 0 0 10
Lordsburg 62 97 63 99 / 0 0 0 10
West El Paso Metro 72 100 73 98 / 0 0 0 20
Dell City 69 99 65 95 / 10 10 10 30
Fort Hancock 73 102 69 99 / 10 20 10 30
Loma Linda 67 94 65 90 / 10 10 10 30
Fabens 72 102 71 100 / 10 10 0 20
Santa Teresa 65 99 68 97 / 0 0 0 10
White Sands HQ 73 100 74 97 / 0 0 0 20
Jornada Range 60 98 63 97 / 0 0 0 20
Hatch 60 100 63 100 / 0 0 0 20
Columbus 68 99 68 99 / 0 0 0 10
Orogrande 65 98 66 95 / 0 10 10 20
Mayhill 52 86 53 82 / 10 20 10 60
Mescalero 51 87 51 82 / 0 10 10 40
Timberon 51 85 51 80 / 10 10 10 50
Winston 56 88 56 87 / 0 0 0 30
Hillsboro 61 96 61 95 / 0 0 0 20
Spaceport 59 97 63 97 / 0 0 0 20
Lake Roberts 55 94 58 93 / 0 0 0 20
Hurley 60 97 61 97 / 0 0 0 10
Cliff 48 100 53 101 / 0 0 0 10
Mule Creek 59 95 62 96 / 0 0 0 10
Faywood 63 96 63 95 / 0 0 0 20
Animas 62 98 63 100 / 0 0 0 10
Hachita 63 98 64 99 / 0 0 0 10
Antelope Wells 63 98 63 99 / 0 0 0 10
Cloverdale 63 93 64 94 / 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT tonight for TXZ418-419-423-424.
NM...Heat Advisory until midnight MDT tonight for NMZ411.
&&
SHORT TERM...35
LONG TERM....35
AVIATION...35
Hazardous weather outlook, Jun 30, 10:13 AM MST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1113 AM MDT Fri Jun 30 2023
NMZ401>417-TXZ418>424-011715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1113 AM MDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Some lingering sprinkles to light rain showers will persist
through the early afternoon before clearing out and warming up in
the afternoon. Temperatures have stalled with all the cloud
coverage, but the area is still expected to get into the upper 90s
to lower 100s once the sunshine returns.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An isolated strong thunderstorm is possible over the Sacramento
mountains Saturday afternoon. Temperatures will still remain a few
degrees above average for most the area. Storm chances increase
Sunday through Monday, but the severe threat looks relatively low.
The main threat will be lightning and some gusty winds and
blowing dust with these storms. Monday looks to be the day for the
best widespread rain chances, including El Paso area. For the
forth of July, most storm activity will stay in the higher terrain
of NM with the lowlands looking fairly dry.
.SPOTTER INFORMATION STATEMENT...
Excessive Heat, Western El Paso County
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.
Excessive Heat, Eastern/Central El Paso County
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.
Excessive Heat, Northern Hudspeth Highlands/Hueco Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.
Excessive Heat, Salt Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.
Excessive Heat, Southern Hudspeth Highlands
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.
Excessive Heat, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The average temperature at the Fort Hancock Cooperative Observer was 87.7 degrees which was 1.2 degrees warmer than the previous record set in 2016. The high temperature topped 100 degrees 27 of 31 days during the month with only 0.60 inches of precipitation.
Excessive Heat, Rio Grande Valley of Eastern Hudspeth County
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The average temperature at the Fort Hancock Cooperative Observer was 87.7 degrees which was 1.2 degrees warmer than the previous record set in 2016. The high temperature topped 100 degrees 27 of 31 days during the month with only 0.60 inches of precipitation.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124785, 1124786, 1124787, 1124788, 1124789, 1124790, 1124791.